Oral steroids

Just after a bit of advice. I finished a 5 day course of prednisolone yesterday in the hope of bringing my newly diagnosed asthma under control. It did a great job after the 2nd or 3rd day bringing my peak flow up and steady and my blue inhaler usage down. The only thing is already my peak flow is dropping today and I've used my blue inhaler a fair bit. What should I do? Does the effects of oral steroids drop off this quickly? I have another appointment with the asthma nurse on Thursday, should I wait until then?

18 Replies

  • Why not just phone the surgery and inform them of what is happening get their advice and then they can let you know what to do. It is really tough going at the beginning to know what to do, and a phone call never hurts ♥♥♥

  • Prednisolone is a very odd drug; it lingers in your system (I think) for a long time although I don't pretend to know the full picture. I used to notice at one time that whenever I took it I could guarantee a fairly serious flu-type episode a few months later although that happens less these days. When you end a course of it though you experience a type of withdrawal symptom as (again I think...medics can tell you more accurately) your body can get 'dependent' on it very quickly.

    Have you started to feel breathless again coincident with your peak flow?

    And starveycat is right, if in doubt just keep talking to your surgery until you feel you are getting on top of it.

  • Yes my symptoms have returned too.

    I will ring the gp tomorrow and see what they say, thank you

  • Oe thing that might be worth thinking about is your environment to see what might be triggering it. Do you have pets/live near any polluting factories or in a very rural environment? Do you have contact wilth any potential allegens or are you under a lot of stress?

    It's difficult because there are so many things but if your symptoms are up & down then that's all part of trying to manage it.

    Obviously that doesn't replace the medical intervention but worth giving some thought to.

  • Hi Butterfly hope all goes well tomorrow let us know how you get on ♥

  • Did you get anywhere today? I'm in sympathy anyway as I've just started a 5-day prednisolone course today :(

    Added to everything else that takes me up to 14 tablets & 4 inhaler puffs a day. Boots should be paying me a performance bonus :D

  • Oh dear not good! Hope you improve soon though xxx

  • Thank you :)

  • The gp is reluctant to give me more oral steroids at the moment so he's swapped my inhaler to seretide as he said there is a long acting version of the blue inhaler in it which should help. I should also regularly use the blue inhaler (two puffs every 4 hours) for the time being rather than waiting for symptoms to appear. So we shall see how it goes!

    I have been monitoring my oxygen sats on my phone too (I know it's not brilliantly accurate but an indication) just wondered what it should be? I'm regularly getting 94% when I have symptoms but 98% when not ...just wondered how relevant it is?

  • I don't know if there is a hard & fast rule on this but I've heard different people talking about anything below 92% being a worry or anything below 94%. So 94 - 98% sounds like it is within acceptable limits. Out of interest how are you measuring it? Have they given you a measuring device?

    There's a good layperson's article here anyway...


  • That's OK then, and an interesting read thank you. I have a finger pulse ox machine, got it from a boot sale a couple of years ago and track it on an app for my phone. I know it's unlikely to be that accurate but gives some indication.

  • Hi, how are you feeling now? Did you speak to your asthma nurse on Thursday? Im sorry I've been away for a few days, the last time we spoke the Prednisolone was kicking in nicely. Reactions to reducing or coming off oral steroids differs from person to person. For alot of people coming off Prednisolone after any size course should be tapered slowly. If your lungs are sensitive then they can react if you decrease or come off too quickly. i would strongly advise speaking to your nurse or doctor. They may want to look at putting you back on Pred for a longer period and reducing the amount alot slower enabling your chest to settle better and gradually get heal. Helen x

  • I'm not too bad thanks you. Yes I spoke to the gp last week, he was reluctant to put me on another course of prednisolone just yet so has changed me to another inhaler, seretide. He said this has a long acting version of the blue inhaler as well as a steroid in it, so should help. I'm also taking my blue inhaler regularly ( 2 puffs every 4 hours). This is starting to help now so on top of the two puffs every four hours I'm only needing my blue inhaler once or twice a day which is much better. My peak flow is not as erratic either.

  • Im glad you are feeling better thats great news

  • Yes and hopefully I'll be able to stop ordering as many blue inhalers ...the pharmacist is quite alarmed by how many I'm getting through! At this rate one might almost last two weeks instead of only just over a week.

  • I'm glad that's working for you. Although I think a lot of doctors are taking people off Seretide it remains a very good inhaler (a quote from my consultant!). I think it is more of a problem for people with wider underlying problems as apparently it increases your risk of infection, but if that in itself isn't a big problem then you are probably starting to get somewhere.

    It is important not to get too dependent on the blue inhalers. Ultimately your goal has to be to function with just the preventer & occasional doses of reliever so fingers crossed for you that this takes you where you need to be.

  • Yes I did see on here that people had been taken off it, so I did think it odd that I'd been started on it. I think the steroid ingredient is the same in seretide and flixotide though isn't it? The flixotide had made some improvement so maybe that's why?

    The gp did say that for the time being I should use the blue inhaler every four hours but that I would be able to stop this as the preventer starts to work fully. I am back with the asthma nurse on Thursday and she will advise me. It will be nice not to take it so often I've got to say!!

  • I don't know to be honest if it's the same drug but I was on Seretide for a good few years & it worked very well for me to the extent I ended up rarely needing a blue inhaler, even at bedtime which broke a lifelong habit. So it won't have stopped being a very good drug.

    In my case, 50 years of asthma has caused more complex problems for me that mean I'm having to have my entire medication regime chopped & changed, & I think it's probably that type of category (e.g. asthma + bronchiectasis/ABPA, etc.) where you are seeing change happen most commonly.

You may also like...